Alert archive / North Carolina / Flash Flood Warnings in 2005
Flash Flood Warning 11, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jul 5, 2005, 4:28 PM EDT for Halifax County, North Carolina. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2005, 4:28 PM EDT (20:28 UTC)
- Expired
- Jul 5, 2005, 6:00 PM EDT
- In force
- 92 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Halifax County, NC
The radar
The Norfolk radar (KAKQ), 91 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 300 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 052028 FFWRAH NCC083-052200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 428 PM EDT TUE JUL 5 2005 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... HALIFAX COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 600 PM EDT * AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS OVER RHEASVILLE...OR ABOUT NEAR ROANOKE RAPIDS...MOVING EAST AT 15 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROANOKE RAPIDS...WELDON AND HALIFAX. FLOODING HAS BEEN REPORTED ON HIGHWAY 158 IN ROANOKE RAPIDS. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. DONT DROWN...TURN AROUND. LAT...LON 3635 7778 3627 7757 3640 7755 3649 7774 $$ DGS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 2:30 PM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 5, 2:30 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 230 PM EDT TUE JUL 5 2005 .SHORT TERM (TONIGHT THROUGH FRIDAY)... THROUGH TONIGHT: STRONG CONVECTION ALONG THE INSTABILITY/CONVERGENCE ZONE WITHIN THE SURFACE TROUGH OVER NE NC IS EXITING THE CWA... BUT ADDITIONAL SHOWERS AND STORMS ROLLING OFF THE HIGHER TERRAIN AND THOSE ASSOCIATED WITH THE SECOND VORT MAX NOTED ON WATER VAPOR IMAGERY... EXPECTED TO TRACK ACROSS VA TONIGHT... NECESSITATE A CONTINUATION OF SCATTERED STORMS THROUGH THIS EVENING... WITH THE GREATEST COVERAGE ACROSS THE NORTH. LOWS 70-75... IN LINE WITH LAST NIGHTS READINGS AND MOS GUIDANCE. WED: LOW AND MID LEVEL FLOW GOES TO WNW LATE TONIGHT... ALLOWING FOR FURTHER DRYING AND DOWNSLOPE WARMING ACTING ON AN ALREADY-WARM COLUMN. FORECAST SOUNDINGS SHOW ENOUGH CAPPING ALOFT TO SERIOUSLY LIMIT BUOYANCY... AND PW VALUES RETREAT TO NEAR NORMAL. WILL GO WITH JUST ISOLATED STORMS AT WORST... AND EVEN THESE WILL LIKELY BE CONFINED TO THE COASTAL PLAIN CLOSER TO THE SURFACE TROUGH. WITH AN EXPECTED DRY ADIABATIC (OR STEEPER) LOW LEVEL LAPSE RATE... HIGHS SHOULD EASILY GET TO 90-96. AFTERNOON DEWPOINTS SHOULD DROP A COUPLE OF DEGREES... ENOUGH TO KEEP US OUT OF CRITICAL HEAT INDEX TERRITORY... ALTHOUGH A CAUTIONARY SPS MAY BE WARRANTED. WED NIGHT THROUGH FRI: ATTENTION SHIFTS TO THE REMNANTS OF CINDY. MODELS INDICATE INCREASING ALONG-TRACK BULK SHEAR AROUND AND NORTH OF THE CENTER AS IT TRACKS UP THROUGH AL INTO NE TN BY FRI MORNING. THIS SHOULD SERVE TO SPREAD ASSOCIATED PRECIPITATION WELL NORTHEAST OF THE CENTER... SO HAVE SPED UP PRECIP ONSET A BIT... INTRODUCING CHANCE POPS IN THE SOUTHWESTERN CWA LATE WED NIGHT... THEN OVER ALL OF CENTRAL NC BY MIDDAY THU THROUGH THU EVENING. HAVE TRENDED RAIN OUT OF THE AREA FROM SW TO NE LATE THU NIGHT AS THE INCREASING SW FLOW ALOFT SHOULD SHOVE THE REMNANT LOW NORTHEASTWARD. HAVE RETAINED CONVECTIVE CHANCES FRI AFTERNOON INTO THE EVENING WITH THE SURFACE TROUGHING IN PLACE AND WITH THE APPROACH OF THE POSITIVELY-TILTED MID LEVEL TROUGH DIGGING OVER LAKE ERIE/OHIO AIDING IN DESTABILIZATION. EXPECT WARM LOWS WED NIGHT AROUND 70-74... THEN HAVE LEANED TOWARD THE COOLER GFS MOS HIGHS THU... WITH HIGHS 81-88. HAVE GONE NEAR CLIMATOLOGY FOR FRI... 86-92. && .LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)... L/W TROUGH AND ASSOCIATED SURFACE REFLECTION ALONG WITH RELATIVELY MOIST AIRMASS SHOULD RESULT IN CLOUDS AND A CHANCE OF CONVECTION FRI NIGHT/SAT...MAINLY DURING THE HEAT OF THE DAY SATURDAY. ON SUN...GFS AND ECMWF DIVERGE WITH ECMWF BUILDING UPPER LEVEL RIDGE OVER CENTRAL U.S. WHICH SHUNTS L/W TROUGH OFFSHORE. IN ADDITION...DEVELOPING NW FLOW ADVECTS DRIER AIR INTO AREA. MEANWHILE GFS LINGERS UPPER LEVEL TROUGH OVER REGION WITH AIRMASS REMAINING MARGINALLY WET. WENT WITH A COMPROMISE WHICH RESULTED IN SLIGHT CHANCE POPS OVER THE SOUTHERN HALF. FOR MON/TUE...MOVEMENT OF DENNIS DICTATED BY STRENGTH OF UPPER LEVEL RIDGE OVER ATLANTIC WATERS AND CENTRAL U.S. CURRENT PATH SUGGEST THAT MID/UPPER LEVEL RIDGING OVER CENTRAL NC. THIS TRANSLATES TO WARM/DRY CONDITIONS. KEPT TEMPERATURES NEAR SEASONAL NORMS EXPECT SAT WHERE CLOUDS/SCATTERED CONVECTION MAY HOLD TEMPS DOWN A BIT. IF MID/UPPER LEVEL RIDGE CENTERS ITSELF OVER OUR AREA MON/TUE...POTENTIAL FOR MAX TEMPS TO BE AT LEAST A CATEGORY WARMER. && .AVIATION... A MINOR S/W IN MID LEVEL FLOW WILL ENHANCE THE THREAT FOR CONVECTION ACROSS CENTRAL NC LATE THIS AFTERNOON THROUGH THE EVENING...MAINLY ACROSS THE NORTH HALF. THIS WILL RESULT IN POCKETS OF MVFR CONDITIONS. PARTIAL CLEARING AND A MOIST AIRMASS NEAR THE SURFACE SHOULD ALLOW AREAS OF MVFR CONDITIONS (DUE TO FOG) TO DEVELOP SHORTLY BEFORE SUNRISE. AFTER 13Z WED...EXPECT SCATTERED CU FIELD TO DEVELOP WITH NEAR SURFACE WIND 250-280 AT 10KTS. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HARTFIELD LONG TERM...WSS AVIATION...WSS
Hazardous weather outlook, Jul 5, 11:40 AM EDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 1140 AM EDT TUE JUL 5 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-061000- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 1140 AM EDT TUE JUL 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT THE AREA THIS AFTERNOON THROUGH THIS EVENING. THE STORMS WILL LIKELY PRODUCE LOCALLY HEAVY RAIN... WHICH COULD LEAD TO MINOR STREET FLOODING. IN ADDITION... A FEW OF THE STORMS MAY PRODUCE STRONG WIND GUSTS IN EXCESS OF 40 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. RFG/GIH
In the hours before
Special weather statement, Jul 5, 1:59 PM EDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 159 PM EDT TUE JUL 5 2005 NCZ011-051830- HALIFAX- 159 PM EDT TUE JUL 5 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS EASTERN HALIFAX COUNTY THROUGH 230 PM EDT... AT 159 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER SCOTLAND NECK...OR ABOUT 20 MILES NORTH OF TARBORO...MOVING EAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE... AREAS NORTH AND EAST OF SCOTLAND NECK. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME DOWN TREES AND POWER LINES ARE POSSIBLE. LIGHT OBJECTS SUCH AS TRASH CANS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND. WSS
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 4:21 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 39 min |
Nearby
Flash Flood Warnings in North Carolina, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.